Editor's Correspondence
October 25, 2010

Could Proton Pump Inhibitors Cause Cancer?

Author Affiliations

Author Affiliations: Departments of Medicine and Psychiatry, New York Medical College, Valhalla, and The American Institute of Stress, Yonkers, New York.


Copyright 2010 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2010

Arch Intern Med. 2010;170(19):1775-1776. doi:10.1001/archinternmed.2010.375

In addition to increased risk of osteoporotic fractures, Clostridium difficile, and other infections,1 proton pump inhibitors (PPIs) may have also contributed to the sharp rise in gastroesophageal malignant diseases seen over the past 2 decades. This is especially true for esophageal adenocarcinoma, which was previously uncommon, and mirrors the increased use of these drugs.2,3 It has been suggested that with PPIs, pancreatic enzymes that would have previously been inactivated by hydrochloric acid are able to irritate and cause dysplasia in esophageal tissue in patients with reflux disease. There is also evidence that gastroesophageal reflux disease (GERD) may not develop from direct superficial injury but rather from stimulation of esophageal cytokines that attract inflammatory cells to submucosal tissues.4

First Page Preview View Large
First page PDF preview
First page PDF preview